MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANN SCREWDRIVER 6.5; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. CANN SCREWDRIVER 6.5; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 110120
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, placing a 6, 5 mm cannulated screw, the surgeon noticed that the black handle was not fixed to the screwdriver shaft ¿ the screwdriver was not rotated when the handle was rotated.They could not proceed the surgery as planned.They had a backup 3, 5 hex screwdriver that was not cannulated.Drilled over the pin, took out the pin and placed the cannulated 6, 5 mm screw without the guidepin.There was a delay between 0-30 min during surgery.No patient injury or death.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device was manufactured in 2017 and exhibits signs of significant wear / usage.The functional evaluation confirmed the stated failure mode.The shaft turns inside the handle when force is applied.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
CANN SCREWDRIVER 6.5
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9318696
Report Number1020279-2019-04037
Device Sequence Number2373936
Product Code HSB
UDI-Device Identifier03596010033970
UDI-Public03596010033970
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number110120
Device Lot Number17CM22675
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2019
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer10/18/2019
Initial Report FDA Received Date11/13/2019
Supplement Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1